Steroids are dangerous for long term use

Chat, questions, suggestions and comments about Psoriasis and psoriasis treatments go in here.

Steroids are dangerous for long term use

Postby oz1siiam » Sun Mar 14, 2010 12:55 pm

So are steroids danergous for extended use?

Overuse of high-potency steroids can lead to thinning of skin, internal side effects, treatment resistance, and even worsening of the psoriasis. Steroid use is known to thin your skin, accumulate inside organs such as liver and kidneys, cause and contribute to hair loss and other dangerous side effects.

Heather Brannon, MD,

While topical steroids have tremendous benefit in reducing inflammation, they also have significant side effects. Most of these side effects are seen with long-term use, but some may be noticed within days of starting therapy.


Tachyphylaxis is the tolerance the skin develops to the vasoconstrictive action of topical steroids. After repeated use of topical steroids, the capillaries in the skin do not constrict as well, requiring higher doses or more frequent application of the steroid. With high-potency steroids this effect has been documented after 4 days of applying a topical steroid three times a day. The ability of the blood vessels to constrict returns 4 days after stopping therapy.

Steroid rosacea

This is a side effect commonly observed in fair-skinned people who already have rosacea.

A typical example occurs when a person uses a very mild steroid on the face to counteract the facial flushing. This gives pleasing results, but tolerance develops, causing the person to use a higher strength steroid. At this point any attempt to cut down on the steroid application or stop altogether cause intense facial redness and pustules.

Skin Atrophy

Repeated use of topical steroids in the same area can cause thinning of the epidermis and changes in the connective tissue of the dermis. The skin becomes lax, wrinkled, and shiny. Affected areas can be depressed below the level of normal skin with visible telangiectasias, hypo pigmentation, and prominence of underlying veins. In most cases the atrophy is reversible once topical steroid use is stopped, but it may take months for the skin to thicken back up.

Striae - Stretch Marks

Repeated use of topical steroids in areas where skin touches skin such as the groin and armpits can result in striae, or stretch marks. Stretch marks from topical steroids are permanent and irreversible. These stretch marks can be very itchy and may require a lower potency steroid to relieve the itching. It is recommended to progressively decrease the steroid potency until topical steroids therapy in these areas can be terminated.

Alteration of Infection

Because topical steroids change the way the immune system functions, they can inhibit the skin s ability to fight off bacterial or fungal infections. A typical example of this is seen when someone applies a topical steroid to an itchy groin rash. If this is a fungal infection, the rash gets redder, itchier, and spreads more extensively than a typical fungal infection. The resulting rash is a bizarre pattern of widespread inflammation with pustules called Tinea incognito.

Topical Steroid Allergy

Some people may be allergic to a component of the topical steroid base, or vehicle. Patch-testing of a group of patients with dermatitis revealed 4-5% were allergic to topical steroids. People who have chronic skin conditions and use multiple prescription or over-the-counter topical steroids are at higher risk of developing allergies to topical steroids.


Glaucoma is a disease in which the pressure inside the eye increases to the point of damaging the optic nerve. There are isolated cases reports of people developing glaucoma after long-term use of topical steroids around the eyes. How topical steroids applied around the eyes cause glaucoma is not completely understood, but it is believed that enough of the steroid can be absorbed and get into the eye.

Source: About Health Directory.
Regular member
Posts: 39
Joined: Wed Oct 28, 2009 2:10 pm

Return to Psoriasis chatter

Who is online

Users browsing this forum: No registered users and 1 guest